AUSTIN (KXAN) – The Texas Department of State and Health Services (DSHS) said that xylazine, an animal tranquilizer increasingly showing up Nationally in illicit drug supplies, has been found in Texas.
Texas law enforcement discovered a batch of illicit fentanyl in West Texas and detected xylazine in the supply. DSHS said that xylazine, commonly referred to as “tranq,” was combined with other benzodiazepines and has led to four reported xylazine-related deaths. DSHS said this is the first incident of illicit drug supplies testing positive for the tranquilizer in the state.
“We started hearing some rumblings of this late last year, and you started seeing some of those stories nationally as well,” said Chris Van Deusen, Director of Media Relations for DSHS.
“[DSHS] wanted to let the public know, [and] healthcare providers know, that this was out there – in case they encounter someone coming into the ER, or some other kind of healthcare setting, [who] may be experiencing an overdose of this or this in combination with something else,” he continued.
Xylazine is a non-opiate sedative authorized in the U.S. only for veterinary use. It was first noted as a mixture in other drug supplies in the early 2000s in Puerto Rico, according to the U.S. Drug Enforcement Administration (DEA).
The substance is sold legally in liquid form through pharmaceutical distributors and online to veterinarians but is purchased easily from foreign-operated websites for relatively cheap, according to the DEA.
Little medical research has been conducted on the effects of xylazine on the human body, but anecdotal reports describe it producing opioid-like highs. People who inject xylazine frequently are at risk of developing severe, necrotic skin alterations that can result in amputations, according to the FDA.
“It’s different from what we typically see with injection drugs is a different kind of skin effect.” Van Deusen said. “Those necrotizing ulcers are kind of just what they sound like – they can kill the skin. [The ulcers] can lead to infections that can be very, very serious.”
Xylazine has had the most significant impact in the North East – detected in drug supplies for the last several years. But since 2020, the DEA has increasingly detected the tranquilizer in drug supplies around the county – reporting that between 2020 and 2021 in the South, xylazine detections have increased by nearly 200%.
One large concern with the substance is that Narcan or Naloxone – used to treat opioid-related overdoses –will not reverse the effects in a xylazine-related overdose.
“We’re seeing, in some cases, people get into trouble, have some sort of overdose, someone takes him to the hospital, they get treated, but Naloxone does not counteract the effects of the xylazine,” Van Deusen said.
The drug can be deadly, but at present, it is difficult to determine to what extent, given many jurisdictions do not test for xylazine post-mortem, according to the DEA. In 2021, there were over 3,000 xylazine-positive fatal overdoses across the U.S.
In the South, there were 1,127% more xylazine-positive fatal overdoses from 2020 to 2021, but the DEA said it is difficult to determine whether this jump is due to expanded testing or increased use of the substance.
Austin Public Health response
Dr. Desmar Walkes, medical director of APH, said that the recent news of xylazine being detected in an opioid batch in west Texas is concerning. So far, she does not believe there have been xylazine-related overdoses in Austin.
“We are closely monitoring across a continuum of stakeholders who deal with overdoses in health care, law enforcement, emergency management, and emergency services,” Walkes said.
“We’re concerned because this adds another danger to people who are taking pills that are not prescribed to them by their physician. So we are redoubling our efforts in getting that message out that it’s important to just take pills that are prescribed to you by your physician,” she continued.